Photodermatitis


General or Other | - Others | Photodermatitis (Disease)


Description

Photodermatitis is an abnormal skin reaction to sunlight, or more specifically to ultraviolet (UV) rays. It can be acute (sudden) or chronic (ongoing).

Causes and Risk factors

Photodermatitis occurs when your immune system reacts to UV rays. You may develop a rash, blisters, or scaly patches. Exposure levels and reactions differ for every person. Several factors can make your skin sensitive to light UV rays, including having an inherited tendency to photosensitivity, taking certain medications, or being exposed to plants in the Apiaceal or Umbelliferae family, including weeds and edible plants, such as hogweed, cowbane, carrot, parsnip, dill, fennel, celery, and anise. It is possible for some chemicals to trigger Photodermatitis in the skin, as there are over 115 different chemical agents and drugs that we expose ourselves to every day. Allergies can also trigger the condition, as can a direct toxic effect from a substance. It is thought that some immune related disorders can sometimes be to blame for the condition, such as nutrition deficiencies and systemic lumps.

Your skin type could affect your chances of developing the condition and usually people with either fair skin, red and blonde hair, or people with green or blue eyes, are more at risk of it. In summer if you spend longer than thirty minutes in the sun you are also at risk and it also depends upon the time you are in the sun. Generally the suns UV levels are higher in the late morning and early afternoon, so it is always better to avoid the sun at those times whenever possible.

Diagnosis and Treatment

Some measures may help prevent photodermatitis, such as imit skin exposure to sun, especially intense midday sun, use PABA free sunscreens that protect against UVA and have a sun protection factor (SPF) of 30 - 50, cover up with a long sleeved shirt, long pants, and a wide brimmed hat, beware of using any product that causes sun sensitivity. (If you are already taking a prescription medication, however, do not stop taking it without consulting your health care provider), do not use a tanning device (such as a tanning lamp or bed). ...